Day 994

Stop carefully

“I felt like I had been run over by a bus,” says James Moore, a mental health campaigner. When he tried to stop taking his antidepressant, Mirtazapine, he got severe dizziness, headaches and nausea.
Around 1 in 10 people in the UK are on antidepressants. Many find them helpful and even life-saving. Some struggle to stop taking them when they are ready as they experience severe withdrawal symptoms along with panic attacks and memory problems.
Cinderella Therapeutics, a Dutch charity helps people safely come off a range of 24 different medications.  It creates personalised tapering kits with precisely weighed out tablets that gradually reduce in strength over several months. Since 2014, the project has distributed around 2000 such kits, mostly within the Netherlands as the kits are legal there. The site only sends kits to those with a doctor’s prescription and recommends people use the kits under medical supervision.
Severe withdrawal symptoms are managed by some doctors in the UK by prescribing liquid formulations of their specific medicine which can be measured out in small amounts. Liquid medications are often more expensive, so GPs are reluctant to prescribe them. Switching to Prozac is the other option suggested by some but that does not work for everyone.

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s